Wisconsin, 2009

Hail in Wisconsin, July 23, 2009

July 23, 2009 · NWS ARX · 1 event in 1 county or zone

A thunderstorm occurred on the evening of July 23, producing hail slightly larger than dimes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A thunderstorm occurred on the evening of July 23, producing hail slightly larger than dimes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 23, 2:39 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 23, 2:39 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
339 PM CDT THU JUL 23 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

SEVERE WEATHER POSSIBILITY ON FRIDAY AFTERNOON AND EVENING...AND
RAIN CHANCES AND TEMPERATURES FOR THE WEEKEND ARE THE MAIN
CONCERNS FOR THIS PART OF THE FORECAST.

AT 3 PM...SCATTERED SHOWERS AND THUNDERSTORMS HAD DEVELOPED ACROSS
THE AREA. THIS IS THE RESULT OF DIURNAL HEATING. SPC LOWEST 100 MB
MIXED LAYER CAPES ARE RUNNING BETWEEN 500 AND 1000 J/KG. WITH THE
EFFECTIVE BULK SHEAR LESS THAN 25 KNOTS...THE UPDRAFTS WILL BE
EASILY SHUT OFF BY THE PRECIPITATION DOWNDRAFTS. AS A RESULT...
THE INDIVIDUAL STORMS SHOULD NOT BE ABLE TO SUSTAIN THEMSELVES
TOO LONG. WITH THIS SAID...THERE COULD BE STILL SOME BRIEF SOME
SMALL HAIL WITH THE STRONGER THUNDERSTORMS. IN ADDITION...WITH
DOWNDRAFT CAPES AROUND 800 J/KG AND RELATIVELY DRY AIR BELOW THE
CLOUD BASES...THERE COULD BE SOME BRIEF STRONG GUSTY WINDS. THE
BEST CHANCE OF THIS OCCURRING LOOKS TO BE ACROSS SOUTHWEST
WISCONSIN AND NORTHEAST IOWA. WITH THE LOSS OF DIURNAL HEATING...
THESE SHOWERS AND THUNDERSTORMS SHOULD QUICKLY DISSIPATE BETWEEN
8 PM AND 10 PM THIS EVENING.

LATE TONIGHT...THE MODELS CONTINUE SHOW THAT SOME WEAK TO MODERATE
WARM AIR ADVECTION AND 850-700 MB MOISTURE TRANSPORT MAY RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS MAINLY NORTH OF INTERSTATE 90
AFTER MIDNIGHT TONIGHT. THIS WAS ALREADY HANDLED WELL IN THE GRIDS...
SO LITTLE CHANGE WAS DONE TO THIS PART OF THE FORECAST.

LIKE THE PAST COUPLE OF DAYS...IT LOOKS LIKE THERE WILL BE THE
POSSIBILITY OF SEVERE WEATHER ON FRIDAY. MODERATE TO STRONG
FRONTOGENETIC FORCING SHOULD HELP TO OVERCOME THE CLOUDS WHICH
WILL LIMIT THE DIURNAL HEATING ACROSS THE REGION. THE MODELS
CONTINUE TO SHOW THAT OUR MEAN LAYER CAPES SHOULD RANGE FROM
1500 TO 3000 J/KG. IN ADDITION THE 0-6KM SHEAR CLIMBS INTO THE
40 TO 50 KNOT RANGE. THIS WILL RESULT IN THE POSSIBLE DEVELOPMENT
OF SUPERCELL THUNDERSTORMS. WHILE THE PRIMARY SEVERE WEATHER
THREATS LOOK TO BE LARGE HAIL AND DAMAGING WINDS. BOTH THE 0-1 KM
BULK SHEAR AND EHI ARE FAVORABLE FOR THE POSSIBILITY OF A TORNADO
WITH DISCRETE SUPERCELLS. AT THIS TIME...THE BEST CHANCE OF SEVERE
WEATHER LOOKS TO BE FROM 2 PM THROUGH 9 PM.

FOR THE WEEKEND...THE MODELS CONTINUE TO SHOW THAT THE AREA WILL
BE UNDER THE INFLUENCE OF A CLOSED 500 MB LOW OVER THE GREAT LAKES.
WITH DIURNAL HEATING AND COLD AIR ALOFT...MEAN LAYER CAPES ON BOTH
DAYS SHOULD CLIMB INTO THE 500 TO 1000 J/KG EACH AFTERNOON. THIS
WILL LIKELY RESULT IN ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS FROM LATE MORNING THROUGH EARLY EVENING. WITH 850 MB
TEMPERATURE DEPARTURES RUNNING 1 TO 2 STANDARD DEVIATIONS BELOW
NORMAL...HIGH TEMPERATURES WILL LIKELY STAY IN THE 70S FOR BOTH
AFTERNOONS.

.LONG TERM...MONDAY THROUGH THURSDAY

THE 3 DAY OUTGOING LONG WAVE RADIATION CONTINUES TO SHOW STRONG
TROPICAL FORCING FROM 160 DEGREES EAST LONGITUDE EAST INTO THE
EASTERN INDIAN OCEAN. CONSIDERING THE SURFACE WATER TEMPERATURES
ARE IN THE EXCESS OF 29C...THIS FORCING WILL LIKELY CONTINUE TO
REMAIN STRONG INTO THIS TIME PERIOD. MEANWHILE THE CONVECTION
BETWEEN 150 AND 170 DEGREES WEST LONGITUDE HAS BEEN GRADUALLY
WEAKENING. FURTHER EAST...THERE CONTINUES TO BE A STRONG RIDGE
ACROSS GREENLAND. THE COMBINATION OF THE WESTERN PACIFIC TROPICAL
FORCING AND THE GREENLAND RIDGE SHOULD KEEP A 500 MB TROUGH ACROSS
THE EASTERN HALF OF THE UNITED STATES THROUGH EARLY NEXT WEEK.
BOTH THE 23.00Z AND 23.12Z MODELS ARE IN GOOD AGREEMENT WITH THIS
AND THEN THE MODELS HINT THAT THE TROUGH AXIS WILL SHIFT TOWARD
CENTRAL PARTS OF CANADA AND THE UNTIED STATES AS A REX BLOCK
DEVELOPS ACROSS THE EASTERN PACIFIC. IF THIS OCCURS...THIS WOULD
CHANGE OUR FLOW ALOFT FROM NORTHWEST TO WEST OR SOUTHWEST. THIS
WOULD MAKE SENSE IF THE CONVECTION ACROSS THE WESTERN PACIFIC
SHIFTS WESTWARD INTO THE WARMER WATERS OF THE INDIAN OCEAN. THIS
WILL HAVE TO BE WATCHED OVER THE WEEKEND...BECAUSE IT COULD
EVENTUALLY RESULT IN MORE GULF MOISTURE BEING ADVECTED NORTHWARD
INTO THE REGION.

THE 23.00Z MODELS CONTINUE TO SHOW DIFFERING TIMING OF THE
PRECIPITATION. THIS IS MAINLY A RESULT OF SPEED DIFFERENCES IN THE
SHORT WAVE TROUGHS MOVING THROUGH THE REGION. AS A RESULT...
20 AND 30 PRECIPITATION PROBABILITIES WERE LEFT IN FORECAST FOR
MUCH OF THIS TIME PERIOD. HOWEVER IF THE 23.12Z MODELS ARE CORRECT...
WE MAY BE ABLE TO ADD SOME DRY PERIODS FOR TUESDAY AND AND TUESDAY
NIGHT. SINCE THIS IS A RELATIVELY NEW DEVELOPMENT...NO CHANGES
WERE MADE TO THE FORECAST.

WITH 850 MB TEMPERATURES GENERALLY BELOW NORMAL FOR MUCH OF THIS
TIME PERIOD...THE COOLER-THAN-NORMAL TEMPERATURES TREND LOOK LIKE
THEY WILL FINISH OFF THE MONTH OF JULY.

&&

.AVIATION...TONIGHT AND FRIDAY

LATEST WATER VAPOR SATELLITE IMAGERY INDICATING UPPER LEVEL TROUGH
OVER THE UPPER MIDWEST AND GREAT LAKES REGION. LATEST 23.15Z RUC
INDICATING DECENT LAPSE RATES AND TQ INDICES OF AROUND 20 DEGREES
CELSIUS THIS AFTERNOON. WITH DAYTIME HEATING...CANNOT RULE OUT AN
ISOLATED SHOWER OR THUNDERSTORM ACROSS THE AREA. DUE TO SHOWERS OR
THUNDERSTORMS ISOLATED ACROSS REGION...CONFIDENCE IS LOW IN TIMING
AND PLACEMENT OF SHOWERS OR THUNDERSTORMS OCCURRING IN THE VICINITY
OF BOTH KRST AND KLSE TAF SITES THIS AFTERNOON AND INTO THE EVENING
HOURS. AT THIS TIME...LEFT OUT ANY MENTION OF SHOWERS OR
THUNDERSTORMS AT BOTH TAF SITES.

ATTENTION THEN TURNS TO SURFACE COLD FRONT/UPPER LEVEL SHORTWAVE
MOVING INTO THE UPPER MIDWEST AND GREAT LAKES REGION LATE TONIGHT
AND FRIDAY. MID TO HIGH LEVEL CLOUDS ARE EXPECTED TO SPREAD OVER THE
TAF SITES AFTER 08Z...WITH CEILING HEIGHTS GENERALLY AT OR ABOVE
8KFT. THE LATEST 23.12Z GFS AND NAM INDICATING STRONG FORCING AND
DYNAMICS IN ASSOCIATION WITH SHORTWAVE/SURFACE COLD FRONT...SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE
SURFACE COLD FRONT. HAVE INTRODUCED MENTION OF VICINITY OF SHOWERS
AFTER 15Z FRIDAY AT KRST AND 16Z FRIDAY AT KLSE. THE 23.12Z GFS AND
NAM CONTINUE TO INDICATE A POTENTIAL FOR SOME OF THE THUNDERSTORMS
TO BE SEVERE FRIDAY AFTERNOON AND EVENING...WITH THE MAIN THREATS
BEING DAMAGING WINDS AND LARGE HAIL. LATER TAF ISSUANCES WILL NEED
TO MONITOR THE TIMING AND PLACEMENT OF ALL CONVECTION ACCOMPANY THE
SURFACE COLD FRONT/SHORTWAVE TROUGH.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...BOYNE
AVIATION...DTJ
Hazardous weather outlook, Jul 23, 2:00 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT THU JUL 23 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
300 PM CDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE AREA. ORGANIZED SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT MOVING THROUGH ON FRIDAY AND FRIDAY EVENING IS EXPECTED
TO TRIGGER SCATTERED THUNDERSTORMS ACROSS THE AREA. A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE...MAINLY FRIDAY AFTERNOON AND
EVENING. DAMAGING WINDS...LARGE HAIL AND POSSIBLY ISOLATED TORNADOES
WILL BE THE PRIMARY THREAT.

A FEW THUNDERSTORMS ARE POSSIBLE DURING THE WEEKEND AND INTO THE
FIRST PART OF NEXT WEEK. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED
SATURDAY OR SUNDAY. IT IS TOO EARLY TO DETERMINE ANY DETAILS
CONCERNING A SEVERE WEATHER THREAT FOR THE FIRST PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. SPOTTER
GROUPS ARE ADVISED TO BE ALERT FOR POSSIBLE ACTIVATION ON FRIDAY AND
FRIDAY EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON/DTJ

In the hours before

Special weather statement, Jul 23, 4:23 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
523 PM CDT THU JUL 23 2009

WIZ053>055-232315-
CRAWFORD-RICHLAND-VERNON-
523 PM CDT THU JUL 23 2009

...STRONG THUNDERSTORM EXPECTED IN CRAWFORD...RICHLAND AND VERNON
COUNTIES...

A STRONG THUNDERSTORM WILL MOVE THROUGH SOUTHEAST VERNON COUNTY INTO
NORTHEAST CRAWFORD AND NORTHWEST RICHLAND COUNTIES THROUGH 615 PM.
THE STORM IS MOVING SOUTH AT 15 MPH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THIS STRONG
THUNDERSTORM.

THE STRONG THUNDERSTORM WILL BE NEAR...
  READSTOWN...KICKAPOO CENTER...SUGAR GROVE...FOLSOM AROUND 550 PM...
  SOLDIERS GROVE AROUND 600 PM...
  MONTGOMERYVILLE...CLAYTON AROUND 610 PM...
  ROLLING GROUND AROUND 620 PM...

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

BINAU
Local storm report, Jul 23, 4:57 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             READSTOWN               43.45N 90.76W
07/23/2009  E0.75 INCH       VERNON             WI   TRAINED SPOTTER

&&

BINAU

The radar

The La Crosse radar (KARX), 54 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Vernon

When
July 23, 4:57 PM CST
Where
Vernon County, 0.5 mi E of Readstown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.450, -90.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180071.